Tepezza treats thyroid eye disease (TED), an autoimmune condition causing eye tissue inflammation and swelling. The drug effectively reduces inflammation and improves eye symptoms in patients with TED. However, its potential for hearing loss raises concerns, particularly for at-risk patients.
In response to concerns, the FDA mandated the update of Tepezza’s warning label, incorporating information about the potential health condition. The updated label advises caution, recommending medication use with care in patients with a history of auditory impairment. The label also recommends that patients taking the drug monitor their hearing regularly.
In this article, we explore the reasoning behind the label change, illuminating the complex interplay between medical progress and patient welfare.
A National Institute of Health study confirmed Tepezza’s efficacy in reducing eye bulging, improving double vision, and relieving pain. The study showcased its effectiveness in clinical trials. The drug also improved visual ability and physical appearance in patients with TED. Several older studies have demonstrated the effectiveness and safety of the drug in managing TED.
Tepezza (teprotumumab-trbw) is a human monoclonal antibody targeting the insulin-like growth factor 1 receptor (IGF-1R). IGF-1R is a protein that plays a role in cell growth and development. It is also involved in the inflammation and swelling that occur in TED.
The FDA approved it in January 2020 to treat active, moderate-to-severe TED. It is the first and only FDA-approved medical treatment for TED. It is administered intravenously (into a vein) every three weeks for eight infusions. The drug works by blocking IGF-1R, which reduces inflammation and swelling in the eye.
TorHoerman Law indicates that medical experts recommend an initial 10 mg/kg dose. Subsequent doses involve 20 mg/kg IV infusion every three weeks.
Hearing loss is a growing public health problem. According to the World Health Organization (WHO), over 430 million people worldwide have disabling auditory impairment. The organization estimates this number to increase to 700 million by 2050.
Various elements can contribute to hearing impairment, such as the aging process, exposure to loud noise, and specific medical conditions. However, there is also growing evidence that exposure to certain medications can cause auditory impairment. One medication that has recently been linked to hearing loss is Tepezza.
In the clinical trials, 16% of patients who received this drug experienced undesirable incidents linked to auditory function. The auditory impairment was generally mild and reversible. In some cases, it was severe and permanent.
Patients who have experienced hearing impairment after taking the drug are filing lawsuits against the manufacturer, Horizon Therapeutics. The lawsuits allege that Horizon failed to adequately warn patients and doctors about the risk of auditory impairment.
The lawsuits are still in their early stages, but they could significantly impact the future of the medication. If a plaintiff of the Tepezza hearing loss lawsuit is successful, it could lead to large payouts for patients. It could also lead to changes in the way the medication is marketed and prescribed.
The mix of health worries and legal issues highlights the importance of understanding its impact on hearing health as it evolves.
Amid rising concerns about Tepezza and potential hearing impairment, a crucial moment occurred with the pharmaceutical industry updating its warning label. The pivotal announcement reflects the industry’s response to escalating worries about its impact on hearing. This official acknowledgment of the need for heightened vigilance reflects a commitment to user safety and transparency.
On July 20, 2023, the FDA approved a change to the warning label. The new warning label includes information about the potential for hearing impairment associated with it. The label change aims to offer clearer insights to healthcare professionals and patients about potential risks, especially concerning auditory health.
The FDA’s decision to update the warning label is based on a review of safety data from the clinical trials of the drug. During ENDO 2021, a small study indicated that otologic symptoms occurred in 10% of patients in two pre-approval trials. However, a subsequent study presented at the same event suggests the rate could be as high as 65%.
Results reveal a notable difference in reported ear-related symptoms, prompting concerns about the actual prevalence and impact on users.
The FDA’s decision to update the warning label to include information about the potential for hearing impairment has important implications for users. Patients who are considering taking Tepezza should carefully weigh the risks and benefits of the drug with their doctor. The risk of hearing impairment is relatively low, but it is necessary to be aware of this potential side effect.
Patients who are currently taking it should have their hearing monitored regularly by a hearing healthcare professional. It will aid in detecting any potential issues at an early stage. The users should also be aware of the potential for legal recourse if they experience hearing impairment after taking the drug. If you have experienced otologic symptoms, you should consult with an attorney to discuss your legal options.
In the wake of hearing loss concerns associated with Tepezza, the role of healthcare providers becomes paramount in navigating patient care. Healthcare professionals tasked with safeguarding well-being hold a crucial role in interpreting and conveying the implications of warning label changes.
Informed discussions surrounding the medication’s potential impact on hearing health now form a crucial component of the patient-provider dialogue.
Healthcare providers prescribing the medication bear crucial responsibilities. They must educate patients on the risk of hearing loss, emphasizing signs and symptoms. Continuous monitoring of patients’ hearing through regular tests is imperative. If otologic symptoms occur during treatment, immediate cessation of the drug is recommended.
The FDA is currently investigating the risk of auditory harm associated with Tepezza. The investigation aims to establish how widespread hearing impairment is among users and uncover potential risk factors. Also, it seeks to comprehend how the medication might induce auditory impairment.
The FDA is also working with Horizon Therapeutics to develop a risk evaluation and mitigation strategy (REMS) for the drug. The REMS will include a patient guide that will inform patients about the potential risks and provide recommendations for monitoring and protecting them.
The FDA collaborates with healthcare providers, emphasizing the risk tied to the medication and stressing the significance of vigilant hearing monitoring. The FDA’s investigation into the risk of auditory impairment is ongoing. The FDA will continue to monitor the safety of the medication and will take action to protect patients if necessary.
Tepezza’s warning label change reflects the dynamic nature of pharmaceutical progress and the delicate balance with potential side effects. It serves as a poignant reminder of the nuanced dance between therapeutic advances and potential drawbacks.
In the age of increased transparency, collaboration among regulatory bodies, healthcare providers, and patients is vital for pharmaceutical safety. Together, they ensure a path to healing guided by knowledge, awareness, and dedication to patient well-being.